Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 75, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 6:14 AM EDT for Pulaski County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1998, 6:14 AM EDT (10:14 UTC)
- Expired
- May 8, 1998, 6:45 AM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pulaski County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
725 WUUS01 KRNK 081018 RRA SVRRNK VAC155-081045- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 614 AM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PULASKI COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 645 AM EDT. * AT 614 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES EAST OF WYTHEVILLE OR IN THE VICINITY OF ALLISONIA MOVING EAST AT 30 MPH. * THIS STORM IS EXPECTED TO REMAIN RURAL... << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 8, 2:40 AM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 AM EDT FRI MAY 8 1998 RECOMMENDATIONS... CRW...HOW ABOUT PRECIP TAPERING TO SHOWERS IN THE AFTERNOON WORDING...THEN LWR POPS FOR TONITE TO LOW SCT. WBC...SAME IDEA...MAYBE EVEN SLIGHT CHC POPS TONITE. PERHAPS SOME FOG AGAIN TONIGHT TWD MRNG. RDU...HOLD ON TO A SLGT CHC IN MTNS TONIGHT. DISCUSSION... FLOODING ON DAN RVR AND CONVECTION WEAKENING ONLY SLOWLY...SO NOT A LOT OF TIME TO POUR OVR ALL THE NEW DATA. ALSO PTCHY VERY DENSE FOG EAST AND WEST OF BLUE RDG BUT NOT WDSPD ENUF FOR ADVSRY ATTM...WILL HAVE TO WATCH CLOSELY TWD DAWN. LOOKS LIKE MDLS A LTL FASTER WITH TRACK OF SFC LOW AND CD FNT PASSAGE DURING THE DAY. DECENT QVEC CONV ARND 12Z WITH ANOTHER S/WV AND THIS LOOKS TO BE TIMED JUST AHEAD OF FRNT. LEFT EXIT RGN OF JET STILL OVR CWA THRU THIS TIME AS WELL. SO SHWRS AND TSTMS STILL GOOD BET AT LEAST THRU THE MRNG HOURS. BHND FNT...SAT IMGRY SUGGESTS DRIER AIR THAN MDLS INDICATING...AT LEAST AT MID LVLS...SO MAY HAVE ONLY SLGT CHC FOR SHRWS BY LATE IN THE DAY AND OVERNITE. NGM STILL OVERDONE WITH INSBLTY TDY. S/WV RDG PUSHES IN BY LATE SAT BUT MDLS HOLD ON TO LOW LVL MSTR. SOME HTG AND COULD GET A FEW SHRWS TO POP BUT AM THINKING MOS SLGT CHC POPS PRBLY OK. CRNT FCST TEMPS LOOK ON TRACK. SOME SPECIFICS... ROA 69/55/73 7(EARLY)32 LYH 70/54/74 7(EARLY)32 DAN 72/57/76 6(EARLY)32 RNK 67/53/71 7(EARLY)22 BLF 66/52/70 6(EARLY)32 KEIGHTON
In the hours before
Local storm report, May 8, 12:15 AM EDT, 5 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 PM DANVILLE VA FLASH FLOODING
05/07/98 PITTSYLVANIA MANY ROAD CLOSURES JUST
NORTH OF DANVILLE. ALSO
50 PEOPLE EVACUATED FROM
MOBILE HOME PARK.
1145 PM BRUSHY MOUNTAIN NC 1.75 INCH HAIL
05/07/98 WILKES GOLFBALL SIZED HAIL REPORTED
IN SOUTHERN WILKES COUNTY.
REPORTED BY PUBLIC...
RELAYED BY WINSTON-SALEM
TELEVISION STATION.
1147 PM MARION VA 0.75 INCH HAIL
05/07/98 SMYTH DIME SIZE HAIL REPORTED
BY SHERIFF.
DESROSIERSLocal storm report, May 8, 12:15 AM EDT, 5 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 PM DANVILLE VA FLASH FLOODING
05/07/98 PITTSYLVANIA MANY ROAD CLOSURES JUST
NORTH OF DANVILLE. ALSO
50 PEOPLE EVACUATED FROM
MOBILE HOME PARK.
1145 PM BRUSHY MOUNTAIN NC 1.75 INCH HAIL
05/07/98 WILKES GOLFBALL SIZED HAIL REPORTED
IN SOUTHERN WILKES COUNTY.
REPORTED BY PUBLIC...
RELAYED BY WINSTON-SALEM
TELEVISION STATION.
1147 PM MARION VA 0.75 INCH HAIL
05/07/98 SMYTH DIME SIZE HAIL REPORTED
BY SHERIFF.
DESROSIERSLocal storm report, May 8, 12:25 AM EDT, 5 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM SAXE NC 0.75 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
1200 PM RANDOLPH NC 0.88 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
WILFThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 49 min |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 2 hr |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | City of Danville | 2 hr |
| May 7, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 52 min |
| May 7, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| May 8, 1:23 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 32 min |
| May 8, 3:13 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 47 min |
| May 8, 4:22 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| May 8, 10:34 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 66 min |
| May 8, 11:24 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 61 min |
| May 8, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 51 min |
| May 8, 12:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 49 min |
| May 8, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 34 min |
| May 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 48 min |
| May 8, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 48 min |
| May 8, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.